Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 138, NWS Goodland, KS

July 12, 2020Cheyenne County, Kansas; Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 12, 2020, 6:43 PM CDT for Cheyenne County, Kansas; Dundy County, Hitchcock County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2020, 6:43 PM CDT (23:43 UTC)
Expired
Jul 12, 2020, 7:30 PM CDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
2.5 in
Wind
70.0 mph

Counties Cheyenne County, KS, Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 3:07 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-709 J/kg
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:25 PM CDT, 18 minutes earlier.

Area forecast discussion, Jul 12, 6:25 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
525 PM MDT Sun Jul 12 2020

.UPDATE...
Issued at 520 PM MDT Sun Jul 12 2020

Based on current radar trends, increased pops in northern and
eastern areas. Also expanded the Severe Thunderstorm Watch one
column of counties eastward.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 143 PM MDT Sun Jul 12 2020

Across the region this afternoon, skies are mainly sunny with some
scattered low/high cloud portions of the area. Temperatures are
ranging from the mid 80s into the mid 90s, with an area-wide
southerly gradient gusting to 30-40 mph at times.

For the remainder of the afternoon hrs into tonight, the focus will
be just west of the CWA in central Colorado, where convection is
expected to initiate along a dryline then shift east with the
arrival of a shortwave, then shift SE later tonight as the
convection works over the northern periphery of the strong h5 ridge
over the southern portion of the country.

SPC mesoanalysis has Dcape values 1300-1700 from the Colorado border
west, 40-45kts of bulk shear, and decent mid level lapse rates
should allow for strong to severe storms to develop. Large hail
parameter does indicate large than 1 inch possible. Severe
Thunderstorm Watch will probably be issued for portions of the area
later this afternoon, with wind and hail highlights.

Precipitation that does shift over the CWA will taper by 06z Monday,
allowing for dry conditions thru sunrise Monday and a portion of the
morning hours.

This will lead into Monday/Monday night where a stronger shortwave
moves over the region, triggering a potential stronger round of
storms. SPC has highlighted most of the CWA in Slight Risk for
wind/hail threats, but last outlook update has the enhanced portion
sliding further south, which may change later tonight for portions
of the CWA. With the potential for more widespread areal coverage of
storms, have increased pops slightly, but still in the chance
category due to timing into the CWA.

For temps, mid to upper 90s for Monday highs, with 60s for lows
tonight and Monday night.

.LONG TERM...(Monday night through Sunday)
Issued at 143 PM MDT Sun Jul 12 2020

This this period of the forecast the long wave trough continues to
reside over the central CONUS, flattening the ridge.  The resulting
zonal flow over the forecast area will allow an upper level short
wave trough to move through each afternoon and evening.  The GEFS
members show a higher high probability of rainfall occurring Tuesday
and Wednesday over the Southeast Colorado extending into the
southwest part of the forecast area.  The dry line will move east of
the forecast area Thursday, through the rest of the period. This
lowers confidence of storms occurring due to drier air present
behind the dry line, despite the aid of the upper level short wave
troughs moving through.  Am thinking the best chance for any severe
thunderstorms will be Tuesday and Wednesday afternoon and evenings
before the dry line is pushed east.

The cold front still looks to move through Tuesday, lingering into
Wednesday.  This may also serve as a focus for storm development
Tuesday afternoon over the southwestern part of the forecast area.
The hot air mass will return Thursday as the cooler air mass is
pushed east of the forecast area.

Friday and Saturday relative humidity values will fall close to 15%
for the northwest part of the forecast area.  Winds are forecast to
remain below 25 MPH at this time for that part of the forecast
area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 520 PM MDT Sun Jul 12 2020

Main aviation concern will be chance of thunderstorms early this
evening. Based on radar trends, KGLD stands the best chance of
being impacted, but storms are moving eastward so will continue to
monitor for KMCK. After about 03z, storms should be moving south
of the area, with VFR expected at both terminals through the
remainder of the TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...024
SHORT TERM...JN
LONG TERM...JTL
AVIATION...024
Hazardous weather outlook, Jul 12, 3:16 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
216 PM MDT Sun Jul 12 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-132015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
216 PM MDT Sun Jul 12 2020 /316 PM CDT Sun Jul 12 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch is in effect for northeast Colorado and
adjacent Kansas counties until 900 PM MDT.

Marginal and Slight Risk areas for severe thunderstorms are issued
for areas mainly along and west of Highway 25. The main area of
focus will be in northeast Colorado and adjacent Kansas counties
south of Interstate 70. Threats for severe storms to develop will be
around 3-9 pm MDT. Main possible weather threats will be wind gusts
to 70 mph and hail up to 1 to 2 inches.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

There is a Slight Risk for severe storms on Monday July 13th.
Thunderstorms developing along the Front Range of the Rockies in
Colorado and Wyoming may grow upscale and develop into a squall line
capable of producing widespread damaging winds late Monday afternoon
and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 12, 5:55 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
455 PM MDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             7 S VERNON              39.84N 102.28W
07/12/2020  E1.00 INCH       YUMA               CO   COCORAHS

&&

JRM
Special weather statement, Jul 12, 6:06 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
506 PM MDT Sun Jul 12 2020

COZ092-122330-
Cheyenne County CO-
506 PM MDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 530 PM MDT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Cheyenne Wells, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Cheyenne County in east central Colorado.

This includes Highway 385 between mile markers 152 and 169.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3903 10257 3904 10242 3904 10240 3905 10239
      3905 10225 3882 10227 3885 10259
TIME...MOT...LOC 2306Z 274DEG 14KT 3894 10249

JRM
Local storm report, Jul 12, 6:14 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             4 SE LAIRD              40.03N 102.06W
07/12/2020  E2.50 INCH       YUMA               CO   PUBLIC

            HAIL WAS MOSTLY NICKEL TO QUARTER SIZE. WIND
            GUSTS OF 40 MPH ALSO OCCURRED.

&&
Local storm report, Jul 12, 6:15 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             1 SSW WRAY              40.07N 102.23W
07/12/2020  E1.25 INCH       YUMA               CO   PUBLIC

&&
Local storm report, Jul 12, 6:18 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     HAIGLER                 40.01N 101.94W
07/12/2020  E60 MPH          DUNDY              NE   PUBLIC

&&
Special weather statement, Jul 12, 6:34 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
534 PM MDT Sun Jul 12 2020

COZ092-122345-
Cheyenne County CO-
534 PM MDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 545 PM MDT...

At 534 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Cheyenne Wells, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cheyenne Wells and Arapahoe.

This includes Highway 385 between mile markers 142 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado...and west central Kansas.

LAT...LON 3874 10250 3888 10255 3903 10250 3900 10205
      3888 10204 3864 10205
TIME...MOT...LOC 2334Z 296DEG 15KT 3892 10240

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:34 AM CDTSpecial Weather StatementGLDCheyenne26 min
Jul 12, 9:11 AM CDTSpecial Weather StatementGLDCheyenne34 min
Jul 12, 5:39 PM CDTSevere Thunderstorm WarningGLDCheyenne21 min
Jul 12, 5:59 PM CDTSevere Thunderstorm WarningGLDCheyenne46 min
Jul 12, 4:06 PM CDTSevere Thunderstorm WarningGLDKit Carson, Yuma54 min
Jul 12, 4:58 PM CDTSevere Thunderstorm WarningGLDYuma62 min
Jul 12, 5:19 PM CDTSpecial Weather StatementGLDYuma26 min
Jul 12, 5:27 PM CDTSevere Thunderstorm WarningGLDYuma33 min
Jul 12, 6:06 PM CDTSpecial Weather StatementGLDCheyenne24 min
Jul 12, 6:12 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson46 min
Jul 12, 6:34 PM CDTSpecial Weather StatementGLDCheyenne11 min
Jul 12, 6:41 PM CDTSevere Thunderstorm WarningGLDCheyenne64 min
Jul 12, 6:53 PM CDTTornado Warning Tornado observedGLDCheyenne23 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.